Local, News, Ophthalmology, Optometry, Research

Potential COVID-19 drug poses retinal toxicity risk

The Australian Therapeutic Goods Administration (TGA) has warned that an autoimmune and malaria drug being investigated as a potential treatment for COVID-19 can cause permanent retinal damage. 

Hydroxychloroquine (HCQ), and the similar compound chloroquine, are currently under evaluation in clinical trials for the treatment of COVID-19. Recent reports of increased off-label prescribing of medicines containing HCQ have concerned health authorities who fear a potential shortage in Australia.

Novartis, whose genetics and biosimilars division, Sandoz, only holds a registration for HCQ in the US, has committed to donate up to 130 million 200mg doses by the end of May to support the global COVID-19 response, once supported by regulatory bodies. It is pursuing authorisations from the US Food and Drug Administration and the European Medicines Agency.

On March 24, the TGA issued an alert noting that HCQ and chloroquine pose well-known serious risks, including cardiac toxicity, irreversible eye damage and severe depletion of blood sugar – potentially leading to loss of consciousness.

According to the agency, HCQ, which is indicated for rheumatoid arthritis, mild systemic and discoid lupus erythematosus and the suppression and treatment of malaria, has caused blurred vision and irreversible retinal damage in some patients.

It affected patients who had received long-term or high-dosage 4-aminoquinolone therapy for discoid and systemic lupus erythematosus, or rheumatoid arthritis. The TGA said retinopathy was reportedly dose related, and that exceeding the recommended daily dose sharply increases the risk of retinal toxicity.

Chloroquine, indicated for the treatment of malaria, is registered in the Australia Register of Therapeutic Goods but is not currently marketed. Its contraindications include retinal damage or impaired visual field.

In an article for Medscape ophthalmology, optometrists Dr Brianne Hobbs and Dr Kaila Osmotherly – both Fellows of the American Academy of Optometry – said the most significant risk factors for the development of HCQ-related retinal toxicity are a high dose relative to real weight and duration of use.

In terms of duration, they said patients who did not exceed the maximum daily dose had a less than one percent risk for toxicity following five years of treatment. However, limited studies assessing higher doses of HCQ (up to 20 mg/kg/day) for non–small cell lung cancer and chronic graft-versus-host disease showed an increased incidence of retinopathy within one to two years, and previous data suggest that a lifetime cumulative dose of 1000g increased the risk for macular toxicity.

“There is no current consensus on the appropriate dosage of HCQ in the treatment of COVID-19, but early reports suggest that a higher dose (600-800 mg/day) for a short period of time (typically not lasting more than 10 days) may be optimal,” they wrote.

“Although the dosage will probably exceed the recommended 5.0 mg/kg/day most patients, given the brief duration of treatment it is unlikely that patients will develop retinal toxicity.”